Alert archive / Michigan / Freeze Warnings in 2021
Freeze Warning 1, NWS Detroit, MI
NWS Detroit, MI issued this freeze warning at Apr 20, 2021, 3:14 AM EDT for 17 counties in Michigan. It took effect at Apr 21, 2021, 12:00 AM EDT. It was in force for 32 hr. 23 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 20, 2021, 3:14 AM EDT (07:14 UTC)
- In effect from
- Apr 21, 2021, 12:00 AM EDT
- Expired
- Apr 22, 2021, 8:00 AM EDT
- In force
- 32 hr
- Issued by
- NWS Detroit, MI
Counties Bay County, MI, Genesee County, MI, Huron County, MI, Lapeer County, MI, Lenawee County, MI, Livingston County, MI, Macomb County, MI, Midland County, MI, Monroe County, MI, Oakland County, MI, Saginaw County, MI, Saint Clair County, MI, Sanilac County, MI, Shiawassee County, MI, Tuscola County, MI, Washtenaw County, MI, Wayne County, MI
The radar
The Detroit radar (KDTX), 26 km from the middle of the area, began a volume at 07:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 21, 1:00 AM EDT | SNOW 0.4 | 4 E White Lake, MI | 8 HOUR STORM TOTAL AT NWS WHITE LAKE |
| Apr 21, 1:00 AM EDT | SNOW 1 | Farmington Hills, MI | 8 HOUR STORM TOTAL |
| Apr 21, 1:00 AM EDT | SNOW 3.3 | Romulus, MI | 8 HOUR STORM TOTAL AT METRO AIRPORT |
| Apr 21, 1:00 AM EDT | SNOW 4.2 | Wyandotte, MI | 8 HOUR STORM TOTAL |
| Apr 21, 6:45 AM EDT | SNOW 1.8 | Tecumseh, MI | 15 HOUR SNOWFALL TOTAL. |
| Apr 21, 7:00 AM EDT | SNOW 4 | Dundee, MI | 16 HOUR SNOWFALL TOTAL. |
| Apr 21, 7:00 AM EDT | SNOW 4.4 | Wyandotte, MI | STORM TOTAL. |
| Apr 21, 7:30 AM EDT | SNOW 2.5 | Se Ann Arbor, MI | 14 HOUR SNOWFALL TOTAL. |
| Apr 21, 7:30 AM EDT | SNOW 3.3 | Morenci, MI | 15 HOUR SNOWFALL TOTAL. |
| Apr 21, 7:50 AM EDT | SNOW 1 | Farmington, MI | TOTAL SNOW SINCE YESTERDAY AFTERNOON. |
| Apr 21, 7:50 AM EDT | SNOW 1 | Manchester, MI | TOTAL SNOW SINCE YESTERDAY AFTERNOON. |
| Apr 21, 7:50 AM EDT | SNOW 1 | Roseville, MI | TOTAL SNOW SINCE YESTERDAY AFTERNOON. |
| Apr 21, 7:50 AM EDT | SNOW 1.1 | Canton, MI | TOTAL SNOW SINCE YESTERDAY AFTERNOON. |
| Apr 21, 7:50 AM EDT | SNOW 3.2 | Hudson, MI | TOTAL SNOW SINCE YESTERDAY AFTERNOON. MEASUREMENT WAS TAKEN JUST PRIOR TO MELTING/COMPACTION. |
| Apr 21, 7:50 AM EDT | SNOW 3.9 | Morenci, MI | TOTAL SNOW SINCE YESTERDAY AFTERNOON. MEASUREMENT WAS TAKEN JUST PRIOR TO MELTING/COMPACTION. |
| Apr 21, 7:50 AM EDT | SNOW 4 | Nw Monroe, MI | TOTAL SNOW SINCE YESTERDAY AFTERNOON. MEASUREMENT WAS TAKEN JUST PRIOR TO MELTING/COMPACTION. |
| Apr 21, 7:50 AM EDT | SNOW 5.7 | 3 S Monroe, MI | TOTAL SNOW SINCE YESTERDAY AFTERNOON. MEASUREMENT WAS TAKEN JUST PRIOR TO MELTING/COMPACTION. |
| Apr 21, 7:50 AM EDT | SNOW 6 | 1 Ssw Ottawa Lake, MI | TOTAL SNOW SINCE YESTERDAY AFTERNOON. MEASUREMENT WAS TAKEN JUST PRIOR TO MELTING/COMPACTION. |
| Apr 21, 8:00 AM EDT | SNOW 1.6 | 2 Wnw Tipton, MI | 15 HOUR SNOWFALL TOTAL. |
| Apr 21, 8:00 AM EDT | SNOW 1.7 | Mount Clemens, MI | STORM TOTAL SNOWFALL. |
| Apr 21, 8:00 AM EDT | SNOW 3 | Adrian, MI | STORM TOTAL SNOWFALL. |
| Apr 21, 8:00 AM EDT | SNOW 3.5 | Romulus, MI | STORM TOTAL AT METRO AIRPORT. |
| Apr 21, 9:00 AM EDT | SNOW 2.4 | 1 N Grosse Ile, MI | STORM TOTAL SNOWFALL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 7.2 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 802 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 142 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
290 WWUS73 KDTX 200714 NPWDTX URGENT - WEATHER MESSAGE National Weather Service Detroit/Pontiac MI 314 AM EDT Tue Apr 20 2021 MIZ047>049-053>055-060>063-068>070-075-076-082-083-202000- /O.NEW.KDTX.FZ.W.0001.210421T0400Z-210422T1200Z/ Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee- Lapeer-St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne- Lenawee-Monroe- Including the cities of Midland, Bay City, Bad Axe, Saginaw, Caro, Sandusky, Owosso, Flint, Lapeer, Port Huron, Howell, Pontiac, Warren, Ann Arbor, Detroit, Adrian, and Monroe 314 AM EDT Tue Apr 20 2021 ...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EDT THURSDAY... * WHAT...Sub-freezing temperatures in the middle 20s are expected both late tonight and Wednesday night. Slightly milder readings will be possible within the urban heat island of metro Detroit as well as along the immediate Great Lakes shorelines. * WHERE...All of southeast Michigan. * WHEN...From midnight tonight to 8 AM EDT Thursday. * IMPACTS...Widespread freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. * ADDITIONAL DETAILS...The upcoming cold nights will be more impactful than usually for late April given the early green up this season. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$
3 follow-up statements
678 WWUS73 KDTX 201946 NPWDTX URGENT - WEATHER MESSAGE National Weather Service Detroit/Pontiac MI 346 PM EDT Tue Apr 20 2021 MIZ047>049-053>055-060>063-068>070-075-076-082-083-210800- /O.CON.KDTX.FZ.W.0001.210421T0400Z-210422T1200Z/ Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee- Lapeer-St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne- Lenawee-Monroe- Including the cities of Midland, Bay City, Bad Axe, Saginaw, Caro, Sandusky, Owosso, Flint, Lapeer, Port Huron, Howell, Pontiac, Warren, Ann Arbor, Detroit, Adrian, and Monroe 346 PM EDT Tue Apr 20 2021 ...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EDT THURSDAY... * WHAT...Several hours of temperatures in the middle to upper 20s are expected both early Wednesday morning and early Thursday morning. Slightly milder readings will be possible within the urban heat island of Metro Detroit as well as along the immediate shorelines of Lakes Huron, Erie, and St. Clair. * WHERE...All of southeast Michigan. * WHEN...From midnight tonight to 8 AM EDT Thursday. * IMPACTS...Freezing conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. * ADDITIONAL DETAILS...The recent warm up and relatively early start to the growing season leaves vegetation more susceptible to the freezing temperatures. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$
316 WWUS73 KDTX 210738 NPWDTX URGENT - WEATHER MESSAGE National Weather Service Detroit/Pontiac MI 338 AM EDT Wed Apr 21 2021 MIZ047>049-053>055-060>063-068>070-075-076-082-083-212015- /O.CON.KDTX.FZ.W.0001.000000T0000Z-210422T1200Z/ Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee- Lapeer-St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne- Lenawee-Monroe- Including the cities of Midland, Bay City, Bad Axe, Saginaw, Caro, Sandusky, Owosso, Flint, Lapeer, Port Huron, Howell, Pontiac, Warren, Ann Arbor, Detroit, Adrian, and Monroe 338 AM EDT Wed Apr 21 2021 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM EDT THURSDAY... * WHAT...A few hours with temperatures in the middle to upper 20s are expected through this morning and again early Thursday morning. Slightly milder readings will be possible within the urban heat island of Metro Detroit as well as along the immediate shorelines of Lakes Huron, Erie, and St. Clair. * WHERE...All of southeast Michigan. * WHEN...Until 8 AM EDT Thursday. * IMPACTS...Freezing conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. * ADDITIONAL DETAILS...The recent warm up and relatively early start to the growing season leaves vegetation more susceptible to the freezing temperatures. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$
884 WWUS73 KDTX 211851 NPWDTX URGENT - WEATHER MESSAGE National Weather Service Detroit/Pontiac MI 251 PM EDT Wed Apr 21 2021 MIZ047>049-053>055-060>063-068>070-075-076-082-083-221200- /O.CON.KDTX.FZ.W.0001.000000T0000Z-210422T1200Z/ Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee- Lapeer-St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne- Lenawee-Monroe- Including the cities of Midland, Bay City, Bad Axe, Saginaw, Caro, Sandusky, Owosso, Flint, Lapeer, Port Huron, Howell, Pontiac, Warren, Ann Arbor, Detroit, Adrian, and Monroe 251 PM EDT Wed Apr 21 2021 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM EDT THURSDAY... * WHAT...Low temperatures will drop into the low to mid 20s tonight. Over much of the area, temperatures will be below freezing for 8 to 10 hours tonight. * WHERE...All of southeast Michigan. * WHEN...Until 8 AM EDT Thursday. * IMPACTS...Freezing conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. * ADDITIONAL DETAILS...The recent warm up and relatively early start to the growing season leaves vegetation more susceptible to the freezing temperatures. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this freeze warning went out at Apr 20, 3:02 AM EDT, 12 minutes earlier.
Area forecast discussion, Apr 20, 3:02 AM EDT, 12 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
302 AM EDT Tue Apr 20 2021
.DISCUSSION...
Model consensus from the 00z cycle has largely settled on focusing
the most vigorous FGEN forcing and lift to the south of the forecast
area late today into tonight as strong shortwave shifts east into
the region.This will be closer to the H85 portion of a stalled front
to the south where warm air advection will be focused strongly along
this height of the frontal surface.
Further north, the entrance region of a large anti-cyclonically
curved jet will aid in broader scale lift further up the frontal
slope. This will encourage the expansion of rain/snow later today
with a quick changeover to all snow given temperatures profiles
across southern lower Michigan. Once the sun sets, some minor
snowfall accumulations will become possible, especially as the
higher precipitation rates shift into southern portions of the
forecast area.
Still, with ground temperatures in the mid 40s at the coldest,
accumulations will be limited and most prevalent on grassy and
elevated surfaces. An inch or two of wet snow will be possible from
the M-59 corridor south with the highest amounts nearer the Michigan
and Ohio state line where isolated amounts may be a bit higher.
Further north, accumulations will taper off to nothing very quickly
with a dusting up to the I-69 corridor and perhaps over the Thumb
where there is a small window for some lake effect snow showers on
the back side of this passing system overnight.
Aside from the snow, expect freezing conditions to expand across the
forecast area overnight tonight as colder air is drawn south by the
passing low pressure system. A Freezing Warning will be issued for
the entire area starting at midnight as temperatures fall into the
20s in most locations. This warning will extend forward through
Wednesday night as well as mainly clear/partly cloudy skies and
light west winds will allow temperatures to once again drop into the
20s area-wide as the coldest core of this late season arctic airmass
passes over the region. Meanwhile, high temperatures both today and
Wednesday will climb only into the upper 30s to lower 40s.
Temperatures will then moderate from Thursday into Friday as the
core of this cold air shifts quickly east and a more zonal upper
flow pattern becomes established. Expect high temperatures to reach
the 50s on Thursday and 60s on Friday. A shortwave will track
through the region within the zonal flow regime in the Saturday time
frame leading to a chance of showers. Temperatures will settle back
into the 50s over the weekend as this system passes through the
Great lakes and cooler air is pulled southward in its wake Sunday.
Building heights associated with an expanding upper ridge look to
bring a stronger warmup by early next week.
&&
.MARINE...
Will cancel the Gale Warning a few hours earlier as the influx of
colder air behind a cold front as eased up a bit. Still, expect
gusts to around 30 knots over far northern Lake Huron this morning
before a diffuse high pressure system starts to build into region.
Wind potential is expected to decrease throughout the day.
The attention will turn to a strengthening low pressure system that
will move in across the northern Ohio Valley region late today into
tonight. This system will bring likely snow for southern Lake Huron
and locations south, and will back wind direction from the west to
the north as the low approaches. A Small Craft Advisory has been
issued from late tonight into Wednesday as this northerly fetch
leads to a period of building waves over the southern basin of Lake
Huron.
&&
.HYDROLOGY...
Snow is expected to fall primarily south of the I-69 corridor later
today into tonight as low pressure and a parent shortwave pass
through the southern Great Lakes and Ohio Valley. Total liquid
amounts from this snow are forecast to range from two tenths up to a
half inch generally along south of a Howell to Mount Clemens line.
The highest totals will be along the Michigan and Ohio state line.
&&
.PREV DISCUSSION...
Issued at 1157 PM EDT Mon Apr 19 2021
AVIATION...
Conditions through the morning period governed by extensive mid
level cloud and a modest west-northwest wind. A frontal boundary
will then lift into the region and strengthen Tuesday afternoon and
evening. Associated forcing and deepening moisture will subsequently
bring an expanding area of precipitation during this time, mainly
from FNT southward. Brief window for rain or ra/sn mix at onset mid-
late afternoon given the daylight timing, but with a progressive
transition to all snow 21-23z as precipitation rates improve and
nocturnal cooling commences. Widespread MVFR conditions emerge
during this time, with a window of IFR in falling/accumulating snow
likely at PTK and the Detroit corridor early Tuesday night.
Prevailing northwest winds veering to northerly into the evening.
For DTW...Lowering clouds bases Tuesday afternoon as precipitation
enters the airspace. Precipitation type initially as light rain or
rain/snow mix during the afternoon. Window for a period of
accumulating snow centered early Tuesday night.
DTW THRESHOLD PROBABILITIES...
* Low for ceiling at or below 5000 ft through Tuesday morning. High
Tuesday afternoon through Tuesday night.
* Low for ptype as snow Tuesday afternoon. High Tuesday evening and
overnight.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...Freeze Warning from midnight tonight to 8 AM EDT Thursday for
MIZ047>049-053>055-060>063-068>070-075-076-082-083.
Lake Huron...Small Craft Advisory from 4 AM to 4 PM EDT Wednesday for LHZ421-
441>443.
Gale Warning until 6 AM EDT early this morning for LHZ361-362.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&
DISCUSSION...DG
MARINE.......DG
HYDROLOGY....DG
AVIATION.....MR
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.Hazardous weather outlook, Apr 19, 4:37 AM EDT, 22 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 437 AM EDT Mon Apr 19 2021 MIZ055-060>063-068>070-075-076-082-083-200900- Sanilac-Shiawassee-Genesee-Lapeer-St. Clair-Livingston-Oakland- Macomb-Washtenaw-Wayne-Lenawee-Monroe- 437 AM EDT Mon Apr 19 2021 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Accumulating snow looks to be a good possibility over the area from late Tuesday afternoon into Tuesday night. Low pressure will track through the Ohio valley and lead to an expanding area of rain and snow by midday Tuesday which will change to snow by late Tuesday afternoon and Tuesday evening. At this time, it appears that 1 to 3 inches of heavy, wet snow will be possible along and south of the I-69 corridor with locally higher amounts possible over the higher terrain of the Irish Hills south of M-59. Highest accumulations will occur on grassy and elevated surfaces. Stay up to date with upcoming forecasts as this storm system evolves early in the week. Hard freezes are also expected both Tuesday and Wednesday night as temperatures fall into the middle 20s in many locations both nights. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. MIZ047>049-053-054-200900- Midland-Bay-Huron-Saginaw-Tuscola- 437 AM EDT Mon Apr 19 2021 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Hard freezes are expected both Tuesday and Wednesday night as temperatures fall into the lower to middle 20s in many locations both nights. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-200900- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 437 AM EDT Mon Apr 19 2021 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...Today and Tonight A Gale Warning is in effect for northern Lake Huron tonight. Refer to the latest Marine Weather Message for more information. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Small Craft Advisories may be needed on Wednesday as northerly flow around passing low pressure leads to building waves. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. DG
The office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 3:30 AM EDT | Small Craft Advisory | DTX | 37 hr |
Nearby
Freeze Warnings in Michigan, 2021Every freeze warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.